The effect of cytotoxic chemotherapy on the risk of high-grade acneiform rash to cetuximab in cancer patients: A meta-analysis

Yevgeniy Balagula, S. Wu, X. Su, M. E. Lacouture

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Background: The effect of chemotherapy on the risk of cetuximab-induced acneiform rash is unknown. We carried out a systematic review and meta-analysis of published studies to quantify the incidence and risk of high-grade acneiform rash with combination therapy. Methods: Relevant studies were identified from PubMed database, abstracts presented at the American Society of Clinical Oncology conferences, and Web of Science. Incidence of acneiform rash to cetuximab monotherapy was estimated based on updated data from our previously published meta-analysis. Incidence, relative risk (RR), and 95% confidence intervals (CIs) were calculated based on the heterogeneity of included studies. Results: A total of 5333 patients from nine trials were included in the analysis. The incidence of high-grade acneiform rash was significantly increased in patients receiving combination treatment (12.8%, 95% CI 9.1% to 17.7%) as compared with cetuximab monotherapy (6.3%, 95% CI 3.7% to 10.5%), with a risk ratio of 2.03 (95% CI 1.52-2.71, P <0.01). Cetuximab significantly increased the risk of high-grade rash in patients receiving combination therapy (RR = 37.7, 95% CI 17.8-80.0, P <0.001). Conclusions: Addition of cytotoxic chemotherapy to cetuximab significantly increases the risk of high-grade acneiform rash compared with cetuximab monotherapy. This emphasizes the need for effective management strategies.

Original languageEnglish (US)
Pages (from-to)2366-2374
Number of pages9
JournalAnnals of Oncology
Volume22
Issue number11
DOIs
StatePublished - Nov 2011
Externally publishedYes

Fingerprint

Exanthema
Meta-Analysis
Drug Therapy
Confidence Intervals
Neoplasms
Incidence
PubMed
Cetuximab
Therapeutics
Odds Ratio
Databases

Keywords

  • Acneiform rash
  • Cetuximab
  • Cytotoxic chemotherapy
  • Papulopustular rash

ASJC Scopus subject areas

  • Oncology
  • Hematology

Cite this

The effect of cytotoxic chemotherapy on the risk of high-grade acneiform rash to cetuximab in cancer patients : A meta-analysis. / Balagula, Yevgeniy; Wu, S.; Su, X.; Lacouture, M. E.

In: Annals of Oncology, Vol. 22, No. 11, 11.2011, p. 2366-2374.

Research output: Contribution to journalArticle

@article{ed542080b47e4e91adf8464fb8951e4d,
title = "The effect of cytotoxic chemotherapy on the risk of high-grade acneiform rash to cetuximab in cancer patients: A meta-analysis",
abstract = "Background: The effect of chemotherapy on the risk of cetuximab-induced acneiform rash is unknown. We carried out a systematic review and meta-analysis of published studies to quantify the incidence and risk of high-grade acneiform rash with combination therapy. Methods: Relevant studies were identified from PubMed database, abstracts presented at the American Society of Clinical Oncology conferences, and Web of Science. Incidence of acneiform rash to cetuximab monotherapy was estimated based on updated data from our previously published meta-analysis. Incidence, relative risk (RR), and 95{\%} confidence intervals (CIs) were calculated based on the heterogeneity of included studies. Results: A total of 5333 patients from nine trials were included in the analysis. The incidence of high-grade acneiform rash was significantly increased in patients receiving combination treatment (12.8{\%}, 95{\%} CI 9.1{\%} to 17.7{\%}) as compared with cetuximab monotherapy (6.3{\%}, 95{\%} CI 3.7{\%} to 10.5{\%}), with a risk ratio of 2.03 (95{\%} CI 1.52-2.71, P <0.01). Cetuximab significantly increased the risk of high-grade rash in patients receiving combination therapy (RR = 37.7, 95{\%} CI 17.8-80.0, P <0.001). Conclusions: Addition of cytotoxic chemotherapy to cetuximab significantly increases the risk of high-grade acneiform rash compared with cetuximab monotherapy. This emphasizes the need for effective management strategies.",
keywords = "Acneiform rash, Cetuximab, Cytotoxic chemotherapy, Papulopustular rash",
author = "Yevgeniy Balagula and S. Wu and X. Su and Lacouture, {M. E.}",
year = "2011",
month = "11",
doi = "10.1093/annonc/mdr016",
language = "English (US)",
volume = "22",
pages = "2366--2374",
journal = "Annals of Oncology",
issn = "0923-7534",
publisher = "Oxford University Press",
number = "11",

}

TY - JOUR

T1 - The effect of cytotoxic chemotherapy on the risk of high-grade acneiform rash to cetuximab in cancer patients

T2 - A meta-analysis

AU - Balagula, Yevgeniy

AU - Wu, S.

AU - Su, X.

AU - Lacouture, M. E.

PY - 2011/11

Y1 - 2011/11

N2 - Background: The effect of chemotherapy on the risk of cetuximab-induced acneiform rash is unknown. We carried out a systematic review and meta-analysis of published studies to quantify the incidence and risk of high-grade acneiform rash with combination therapy. Methods: Relevant studies were identified from PubMed database, abstracts presented at the American Society of Clinical Oncology conferences, and Web of Science. Incidence of acneiform rash to cetuximab monotherapy was estimated based on updated data from our previously published meta-analysis. Incidence, relative risk (RR), and 95% confidence intervals (CIs) were calculated based on the heterogeneity of included studies. Results: A total of 5333 patients from nine trials were included in the analysis. The incidence of high-grade acneiform rash was significantly increased in patients receiving combination treatment (12.8%, 95% CI 9.1% to 17.7%) as compared with cetuximab monotherapy (6.3%, 95% CI 3.7% to 10.5%), with a risk ratio of 2.03 (95% CI 1.52-2.71, P <0.01). Cetuximab significantly increased the risk of high-grade rash in patients receiving combination therapy (RR = 37.7, 95% CI 17.8-80.0, P <0.001). Conclusions: Addition of cytotoxic chemotherapy to cetuximab significantly increases the risk of high-grade acneiform rash compared with cetuximab monotherapy. This emphasizes the need for effective management strategies.

AB - Background: The effect of chemotherapy on the risk of cetuximab-induced acneiform rash is unknown. We carried out a systematic review and meta-analysis of published studies to quantify the incidence and risk of high-grade acneiform rash with combination therapy. Methods: Relevant studies were identified from PubMed database, abstracts presented at the American Society of Clinical Oncology conferences, and Web of Science. Incidence of acneiform rash to cetuximab monotherapy was estimated based on updated data from our previously published meta-analysis. Incidence, relative risk (RR), and 95% confidence intervals (CIs) were calculated based on the heterogeneity of included studies. Results: A total of 5333 patients from nine trials were included in the analysis. The incidence of high-grade acneiform rash was significantly increased in patients receiving combination treatment (12.8%, 95% CI 9.1% to 17.7%) as compared with cetuximab monotherapy (6.3%, 95% CI 3.7% to 10.5%), with a risk ratio of 2.03 (95% CI 1.52-2.71, P <0.01). Cetuximab significantly increased the risk of high-grade rash in patients receiving combination therapy (RR = 37.7, 95% CI 17.8-80.0, P <0.001). Conclusions: Addition of cytotoxic chemotherapy to cetuximab significantly increases the risk of high-grade acneiform rash compared with cetuximab monotherapy. This emphasizes the need for effective management strategies.

KW - Acneiform rash

KW - Cetuximab

KW - Cytotoxic chemotherapy

KW - Papulopustular rash

UR - http://www.scopus.com/inward/record.url?scp=80155178194&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80155178194&partnerID=8YFLogxK

U2 - 10.1093/annonc/mdr016

DO - 10.1093/annonc/mdr016

M3 - Article

C2 - 21402620

AN - SCOPUS:80155178194

VL - 22

SP - 2366

EP - 2374

JO - Annals of Oncology

JF - Annals of Oncology

SN - 0923-7534

IS - 11

ER -